Washington, 2015High Wind in Washington, February 5, 2015
February 5, 2015 · NWS PQR · 1 event in 1 county or zone
A low level jet ahead of a cold front brought a burst of strong winds to the South Washington Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low level jet ahead of a cold front brought a burst of strong winds to the South Washington Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 5, 2:52 AM PST, 2 hours 56 minutes earlier.
Area forecast discussion, Feb 5, 2:52 AM PST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
251 AM PST THU FEB 5 2015
.SYNOPSIS...A STRONG COLD FRONT ASSOCIATED WITH A DEEPENING LOW WELL
OFFSHORE WILL MOVE ONSHORE TODAY WITH INCREASING WIND AND AREAS OF
HEAVY RAIN. ANOTHER FRONTAL WAVE WILL MOVE NORTHEAST ALONG THE FRONT
AND PRODUCE ANOTHER SURGE OF RAIN AND COASTAL WIND TONIGHT...WITH
ANOTHER SIMILAR WAVE ON FRIDAY FOR ANOTHER ROUND OF RAIN AND COASTAL
WIND. THE TWO STRONGEST LOWS OF THIS SERIES ARE EXPECTED SATURDAY AND
AGAIN MONDAY WITH MORE RAIN AND WIND...WITH SOME OF THE SOUTH WIND
POSSIBLY EXTENDING INTO THE VALLEYS. LOOK FOR SOME DRYING AND CALMER
WEATHER STARTING THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...RAIN IS PICKING UP ACROSS SOUTHWEST WASHINGTON AND
NORTHWEST OREGON EARLY THIS MORNING AS RAIN SPREADS ONSHORE AHEAD OF
AN APPROACHING STRONG COLD FRONT. THIS COLD FRONT WILL MOVE ONSHORE
AND THROUGH SOUTHWEST WASHINGTON AND NORTHWEST OREGON TODAY. THERE IS
A LOW LEVEL JET AHEAD OF THE FRONT...AND IT STILL APPEARS THERE
SHOULD BE SOME RATHER STRONG WINDS ALONG THE COAST THIS MORNING FROM
IT. THE BURST MAY BE BRIEF AS THE GRADIENT WILL REMAIN RATHER
EASTERLY UNTIL JUST BEFORE THE FRONT MOVES ONSHORE. THE STRONGEST
WINDS WILL BE NEAR THE COASTAL HEADLANDS AND BEACHES...WHICH IS WHERE
THE HIGH WIND WARNING IS IN EFFECT THIS MORNING.
INLAND WINDS WILL BE SOMEWHAT BLOCKED DUE TO THE EASTERLY COMPONENT
OF THE GRADIENT...THOUGH WE WILL SEE SOME EAST WIND THROUGH THE GORGE
ALONG THE COLUMBIA RIVER.
WE WILL ALSO SEE A GOOD PERIOD OF RAIN AS THE FRONT MOVES IN TODAY.
THE MODELS CONTINUE TO ADVERTISE ANOTHER DECENT WAVE RIDING ALONG THE
FRONT TONIGHT THAT WILL BRING ANOTHER SURGE OF COASTAL WIND AND
LOCALLY HEAVY RAIN. THIS WILL BE FOLLOWED BY ANOTHER FRONTAL WAVE ON
FRIDAY FOR YET ANOTHER SURGE OF RAIN AND COASTAL WIND. THE 00Z NAM12
MODEL SHOWED AN ACTUAL SURFACE LOW RIDING UP THE FRONT ON FRIDAY THAT
IF IT HAPPENED...WOULD BRING HIGH WIND TO THE COAST. THIS WAS
CONSIDERED AN OUTLIER AS THE GFS...ECMWF...AND GEM MODELS DID NOT
SHOW THIS SURFACE LOW...AND THE 06Z NAM12 IS MORE IN LINE WITH THE
OTHER MODELS NOW. FOR NOW WILL KEEP THE COASTAL WINDS TONIGHT AND
FRIDAY JUST BELOW HIGH WIND CRITERIA AT THE BEACHES AND HEADLANDS...
THOUGH WE WILL NEED TO CONTINUE TO MONITOR THIS. WE MAY FINALLY START
TO SEE SOME SOUTH WIND SPREAD INTO THE VALLEYS LATE FRIDAY AS WELL.
LOOK FOR MORE PERIODS OF HEAVY RAIN AS THESE TWO WAVES MOVE THROUGH
TONIGHT AND FRIDAY.
THE MODELS CONTINUE TO ADVERTISE A SURFACE LOW MOVING NORTH JUST OFF
THE COAST ON SATURDAY...BRINGING YET MORE RAIN AND WIND TO THE
FORECAST AREA. THIS SYSTEM LOOKS LIKE IT WILL BE ENOUGH TO PRODUCE
HIGH WINDS AT THE COAST. THE SOUTH WINDS SHOULD REACH INLAND AS WELL
ON SATURDAY.
WE SHOULD SEE QUITE A BIT OF RAINFALL FROM THESE SYSTEMS DUE TO THE
TAP OF SUBTROPICAL MOISTURE ASSOCIATED WITH THIS FRONTAL BOUNDARY.
PRECIPITABLE WATER VALUES FEEDING THIS FRONT ARE UP AROUND 1.3 INCHES
OR SO...AND WILL BE TRANSPORTED INTO OUR AREA WITH SURGES OF 850 MB
WINDS EXCEEDING 50 KT AT TIMES. FORTUNATELY...THE RAIN WILL COME IN
WAVES WITH ENOUGH OF A BREAK IN BETWEEN SYSTEMS TO LIMIT FLOODING
POTENTIAL. THE MAIN MORE PERSISTENT FOCUS OF THE HEAVIER RAIN WILL BE
TO THE SOUTH OF THE FORECAST AREA IN SOUTHWEST OREGON AND NORTHERN
CALIFORNIA. HOWEVER...THROUGH NEXT MONDAY...RAINFALL AMOUNTS WILL
PROBABLY REACH 2 TO 3 INCHES FOR THE INTERIOR VALLEYS...AND 4 TO 7
INCHES FOR THE COAST...COAST RANGE AND CASCADES.
SNOW LEVELS WILL REMAIN HIGH...GENERALLY ABOVE 7000 OR 8000 FEET
THROUGH FRIDAY THEN LOWER TO ABOUT 5000 TO 6000 FEET SATURDAY. NOT
MUCH HELP FOR THE SNOW PACK IS EXPECTED. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
SATURDAY NIGHT THROUGH WEDNESDAY...MODELS GENERALLY AGREE ANOTHER
SHORTWAVE TROUGH WILL SWING INTO THE AREA LATE SUNDAY AND MONDAY.
MODELS SUGGEST SHOWERS COULD LINGER INTO TUESDAY SO POPS WERE HELD
CLOSER TO CLIMO. HOWEVER...SHORTWAVE RIDGING AND A GENERAL DRYING
TREND LOOKS ON TRACK FOR LATER TUESDAY AND WEDNESDAY. STILL KEPT
SLIGHT CHANCE POPS FOR NORTHWESTERN ZONES DURING THIS PERIOD IN CASE
THE RIDGE IS DIRTY...BUT THE ENTIRE CWA COULD VERY WELL END UP SEEING
SEVERAL DAYS OF DRY WEATHER. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL
THROUGHOUT THE EXTENDED FORECAST. /NEUMAN
&&
.AVIATION...VFR CIGS OVER REGION WILL GRADUALLY LOWER THIS AM TO
BECOME PREDOMINATELY MVFR WITH POCKETS OF LOW VFR. HOWEVER...AREAS OF
PERSISTENT IFR CIGS IN THE WILLAMETTE VALLEY WILL BREAK UP BETWEEN
16Z AND 18Z AS BIT MORE WIND PICKS UP. SOUTHEASTERLY WINDS NEAR
SURFACE THIS AM WILL TURN SOUTHERLY AND BECOME GUSTY WITH GUSTS UP TO
45 KT ALONG COAST AFTER 15Z OR 16Z. WINDS WILL EASE THERE AFTER 20Z.
LITTLE CHANGE THROUGH TONIGHT...WITH MOSTLY MVFR TO LOW VFR CIGS WITH
RAIN AT TIMES.
KPDX AND APPROACHES...VFR THIS AM...BUT SHOULD SEE CIGS LOWER TO 3500
TO 4000 FT BY 19Z WITH MORE STEADY LIGHT RAIN BY THAT TIME. NOT A LOT
OF WIND...BUT WITH SOUTHERLY WINDS ALOFT...LIKELY TO SEE LOW LEVEL
WIND SHEAR DUE TO EAST WINDS NEAR THE GROUND. LITTLE CHANGE IN
OVERALL WEATHER THROUGH TONIGHT. ROCKEY.
&&
.MARINE...AN ACTIVE PERIOD OF WEATHER THROUGH SAT EVENING ON THE
COASTAL WATERS. NEXT FRONT WILL PUSH MODERATE TO STRONG SOUTHERLY
GALE FORCE WINDS WITH GUSTS 40 TO 45 KT ACROSS THE WATERS THIS AM.
SEAS WILL QUICKLY BUILD FROM 8 OR 9 FT EARLY THIS AM TO 15 TO 20 FT
BY NOON. STRONGEST WINDS WILL REMAIN ON THE OREGON COAST...
ESPECIALLY TO S OF NEWPORT. BRIEF LET UP IN WINDS THIS EVENING BUT
ANOTHER FRONT ARRIVES WITH AROUND BURST OF MODERATE SOUTHERLY GALES
FOR FRI AM.
ADDITIONAL STRONG SYSTEMS ARE EXPECTED EVERY 24 HRS OR SO FROM FRI
NIGHT THROUGH MON. THE SAT AND SUN SYSTEMS ALSO LOOK LIKE GOOD BETS
TO BRING SOLID TO HIGH END GALES...WITH THE SOME POTENTIAL FOR STORM
FORCE WINDS. SEAS SHOULD CONTINUE RUNNING IN THE MID TO UPPER TEENS
THROUGH THE WEEKEND...LIKELY PUSHING 20 FT OR HIGHER DURING TIMES OF
THE STRONGEST WINDS. CULLENOCKEY
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 AM TODAY FOR OREGON COAST.
WA...HIGH WIND WARNING UNTIL 10 AM TODAY FOR S WASHINGTON COAST.
PZ...GALE WARNING THROUGH FRI AFTERNOON ON ALL COASTAL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS
THROUGH FRI EVENING.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.In the hours before
Special weather statement, Feb 5, 2:52 AM PST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
252 AM PST THU FEB 5 2015
ORZ001>008-010>016-WAZ019>022-039-040-045-046-052300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WESTERN COLUMBIA RIVER GORGE-CENTRAL COLUMBIA RIVER GORGE-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
NETARTS...PACIFIC CITY...LINCOLN CITY...NEWPORT...
CAPE FOULWEATHER...YACHATS...FLORENCE...VERNONIA...JEWELL...
SUNSET SUMMIT...LEES CAMP...TRASK...GRANDE RONDE...BURNT WOODS...
TIDEWATER...SWISSHOME...VENETA...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...WILSONVILLE...OREGON CITY...GRESHAM...
TROUTDALE...SALEM...MCMINNVILLE...WOODBURN...STAYTON...DALLAS...
EUGENE...SPRINGFIELD...CORVALLIS...ALBANY...SANDY...ESTACADA...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...JASPER...LOWELL...COTTAGE GROVE...
MCKENZIE PASS...MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
PARKDALE...ODELL...CORBETT...ROOSTER ROCK...MULTNOMAH FALLS...
CASCADE LOCKS...HOOD RIVER...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...WIND RIVER VALLEY...WILLAPA...FRANCES...
ELK MOUNTAIN...RYDERWOOD...RAYMOND...LONG BEACH...OCEAN PARK...
NASELLE...CATHLAMET...CAPE DISAPPOINTMENT...LONGVIEW...KELSO...
CASTLE ROCK...VANCOUVER...BATTLE GROUND...RIDGEFIELD...
WASHOUGAL...YACOLT...AMBOY...TOUTLE...ARIEL...LAKE MERWIN...
YALE LAKE...COUGAR...NORTH BONNEVILLE...STEVENSON...CARSON...
UNDERWOOD
252 AM PST THU FEB 5 2015
...MODERATE TO HEAVY RAIN AND GUSTY WINDS EXPECTED TODAY THROUGH
MONDAY ACROSS SOUTHWEST WASHINGTON AND NORTHWEST OREGON...
A SERIES OF WEATHER SYSTEMS WILL BRING PERIODS OF OCCASIONALLY
HEAVY RAIN AND GUSTY WINDS TO MUCH OF SOUTHWEST WASHINGTON AND
NORTHWEST OREGON BEGINNING TODAY AND CONTINUING THROUGH MONDAY OF
NEXT WEEK. THESE SYSTEMS WILL HAVE A CONNECTION TO SUBTROPICAL
MOISTURE AND WILL BE QUITE WET...BUT BREAKS BETWEEN THE INDIVIDUAL
SYSTEMS MAY BE ENOUGH TO KEEP AREA RIVERS WITHIN THEIR BANKS.
THE FIRST IN THE SERIES OF SYSTEMS WILL MOVE THROUGH TODAY. THIS
SYSTEM WILL LIKELY PRODUCE GUSTY WINDS ESPECIALLY NEAR BEACHES AND
EXPOSED COASTAL HEADLANDS WHERE WIND GUSTS TO 60 MPH ARE POSSIBLE.
ANOTHER WAVE OF RAIN AND WIND IS EXPECTED TONIGHT...FOLLOWED BY
ANOTHER ON FRIDAY...BOTH OF WHICH COULD AGAIN PRODUCE WINDS
APPROACHING HIGH WIND CRITERIA NEAR THE COAST. BOTH WAVES WILL
LIKELY BRING MORE RAIN THAT COULD BE HEAVY AT TIMES TO THE AREA AS
WELL.
ANOTHER SURFACE LOW IS FORECAST TO MOVE NORTHEAST ALONG THE COAST
ON SATURDAY FOR MORE POSSIBLY HEAVY RAIN AND MORE COASTAL WINDS.
SOME OF THE SOUTH WINDS MAY EXTEND INTO THE INLAND VALLEYS AS WELL
ON SATURDAY. ONE MORE LOW IS EXPECTED ON MONDAY...POSSIBLY THE
STRONGEST OF THE SERIES...THAT COULD BRING WIND TO BOTH THE COAST
AND THE INLAND VALLEYS AGAIN...WITH MORE RAIN.
RAINFALL TOTALS FOR THE PERIOD THROUGH MONDAY COULD REACH 5 TO 7
INCHES ALONG THE COAST...IN THE COASTAL MOUNTAINS...AND IN THE
CASCADES...WITH 2 TO 3 INCHES OR A BIT MORE IN THE VALLEYS.
BE SURE TO MONITOR THE LATEST FORECASTS OF THE LATEST INFORMATION
ON THIS SERIES OF SIGNIFICANT WEATHER SYSTEMS THE REMAINDER OF
THIS WEEK INTO EARLY NEXT WEEK.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
High Wind, South Coast
- When
- February 5, 5:48 AM PST to 8:34 AM PST
- Where
- South Coast forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Other Federal Agency
Sustained winds of 47 mph and a peak gust of 62 mph was reported on the Megler Bridge.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Pennsylvania, February 5 to 6, 20152 deaths · 4 events
- Flood and High Wind in California, February 5 to 9, 2015$500,000 · 71 kt wind · 10 events
- Blizzard and Winter Storm in Alaska, February 5 to 7, 2015$150,000 · 76 kt wind · 6 events
- High Wind in Wyoming, February 5 to 7, 2015$55,000 · 99 kt wind · 11 events
- High Wind in Wyoming, February 5 to 7, 201576 kt wind · 45 events
- Tornadoes and Damaging Wind in Florida, February 5, 20151 injured · $13,000 · EF1 · 4 events
- Damaging Winds in Florida, February 5, 2015$53,000 · 2 events
- Cold in New York, February 5 to 6, 201512 events
- High Surf in Hawaii, February 5 to 8, 201511 events
- High Wind in Montana, February 5 to 6, 201566 kt wind · 10 events
- Heavy Snow and Winter Weather in Massachusetts, February 5, 20158 events
- High Wind in Montana, February 5 to 7, 201578 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560940.